Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 17, NWS Grand Forks, ND

June 20, 2022Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 20, 2022, 7:15 PM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 7:15 PM CDT (00:15 UTC)
Expired
Jun 20, 2022, 7:39 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:17 PM CDTTORNADO 14 Se Twin Valley, MNTHE TORNADO WAS LIKELY WRAPPED IN DOWNBURST WINDS AND RAIN AS IT TRACKED FOR ROUGHLY 4 MILES TO THE NORTHEAST AND ENDED AROUND 6.5 EAST OF TWIN VALLEY BY 723 PM CDT. THE TORNADO TRACK WAS MARKED BY PATCHES OF SNAPPED POPLAR AND ASH TREES. PEAK WINDS ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WFUS53 KFGF 210015
TORFGF
MNC087-107-210100-
/O.NEW.KFGF.TO.W.0017.220621T0015Z-220621T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
715 PM CDT Mon Jun 20 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Norman County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...

* Until 800 PM CDT.
    
* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Syre, or 32 miles northwest of Detroit Lakes,
  moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Flom around 720 PM CDT.
  Faith around 730 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Mahnomen, Waubun and Beaulieu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4725 9565 4715 9611 4715 9631 4726 9636
      4745 9578
TIME...MOT...LOC 0014Z 247DEG 34KT 4721 9624 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Spender/MJB
2 follow-up statements
661 
WWUS53 KFGF 210028
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
728 PM CDT Mon Jun 20 2022

MNC087-107-210100-
/O.CON.KFGF.TO.W.0017.000000T0000Z-220621T0100Z/
Norman MN-Mahnomen MN-
728 PM CDT Mon Jun 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN NORMAN AND MAHNOMEN COUNTIES...
    
At 728 PM CDT, a severe thunderstorm capable of producing a tornado
was located over western White Earth Nation, or 32 miles north of
Detroit Lakes, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mahnomen and Waubun around 735 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Beaulieu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4725 9565 4715 9611 4719 9620 4729 9627
      4745 9578
TIME...MOT...LOC 0028Z 247DEG 34KT 4726 9606 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Spender/MJB
429 
WWUS53 KFGF 210039
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
739 PM CDT Mon Jun 20 2022

MNC087-107-210049-
/O.CAN.KFGF.TO.W.0017.000000T0000Z-220621T0100Z/
Norman MN-Mahnomen MN-
739 PM CDT Mon Jun 20 2022

...THE TORNADO WARNING FOR SOUTHEASTERN NORMAN AND MAHNOMEN COUNTIES
IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.

LAT...LON 4725 9565 4715 9611 4719 9620 4729 9627
      4745 9578
TIME...MOT...LOC 0038Z 247DEG 34KT 4730 9592 

$$

Spender/MJB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 20, 7:06 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 20, 7:06 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Mon Jun 20 2022

.UPDATE...
Issued at 655 PM CDT Mon Jun 20 2022

Strong to severe thunderstorms continue to spread to the
northeast with the strongest one in the Fargo Moorhead area.
Expecting this storm to grow more linear southward and continue
to produce wind gusts in excess of 70mph in the favorable wind
gust with DCAPE around 1000J/kg. Attention turns to the
possibility of a second round of convection possibly severe
moving northeast from central SD.

Also trimmed the northern portions of the heat headlines and will
continues to as rain cooled air pushes south this evening.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022

Severe storm threat the main challenge as highlighted by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).

Upper low propagates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022

The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.

Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.

Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.

By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jun 20 2022

Thunderstorms this evening with a chance for another round at
Fargo overnight. MVFR CIGs possible overnight in the wake of the
convection. NW winds tomorrow gusting to 20 to 30 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ053.

MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ003-029-030-
     040.

     Heat Advisory until 1 AM CDT Tuesday for MNZ017-023-024-027-028-
     031-032.

UPDATE...JK
SHORT TERM...TG
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, Jun 20, 11:59 AM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1159 AM CDT Mon Jun 20 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-211015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected once again today, with heat
index values around 100. Higher heat index values to 105 will be
possible within the Red River Valley this afternoon.

Numerous severe thunderstorms are possible across eastern ND and
northwest MN this afternoon and evening. The main hazards will be
large hail up to 2 inches and damaging wind gusts over 80 mph.
Isolated tornadoes are also possible. Localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.
Windy conditions may also be possible Tuesday, and gusts around
40 mph will be possible mainly from the Red River Valley and west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

NDZ006-007-014-015-024-211015-
Towner-Cavalier-Benson-Ramsey-Eddy-
1159 AM CDT Mon Jun 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to 2 inches and
damaging wind gusts over 80 mph. Isolated tornadoes are also
possible. Localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may be possible Tuesday afternoon north of Highway
2. Small hail and occasional lightning would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Jun 20, 6:16 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Mon Jun 20 2022

MNZ005-006-210000-
Roseau MN-Lake Of The Woods MN-
616 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of eastern Roseau and
central Lake of the Woods Counties through 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Salol, or 15 miles east of Roseau, moving east at
40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Swift around 630 PM CDT.
  Roosevelt around 640 PM CDT.
  Williams around 650 PM CDT.
  Graceton around 655 PM CDT.
  Wheelers Point around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4858 9559 4895 9568 4901 9472 4888 9468
      4887 9469 4882 9471 4881 9470 4878 9469
      4875 9465 4874 9465
TIME...MOT...LOC 2316Z 258DEG 35KT 4876 9544

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TG
Local storm report, Jun 20, 6:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
635 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             FINGAL                  46.76N 97.79W
06/20/2022  M1.25 INCH       BARNES             ND   PUBLIC

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

0624 PM     TSTM WND GST     5 SW WEST FARGO         46.82N 96.97W
06/20/2022  E70.00 MPH       Cass               ND   PUBLIC

&&

GREGORY.GUST
Local storm report, Jun 20, 6:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     2 NNW FARGO             46.90N 96.83W
06/20/2022  M64 MPH          Cass               ND   ASOS

            PEAK WIND MEASURED AT THE FARGO AIRPORT /KFAR/.

&&

GREGORY.GUST
Local storm report, Jun 20, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 S BUFFALO             46.88N 97.55W
06/20/2022                   Cass               ND   STORM CHASER

            SEMI TRUCK TRAILER COMBINATION BLOWN OF INTERSTATE 94.

&&

GREGORY.GUST
Local storm report, Jun 20, 6:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 SSE MOORHEAD          46.82N 96.73W
06/20/2022  E60 MPH          Clay               MN   TRAINED SPOTTER

&&

GREGORY.GUST
Local storm report, Jun 20, 7:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 NE SABIN              46.80N 96.62W
06/20/2022  M72 MPH          Clay               MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.

0658 PM     TSTM WND GST     4 ESE MOORHEAD          46.84N 96.68W
06/20/2022  M68 MPH          Clay               MN   AWOS

            PEAK WIND MEASURED AT THE MOORHEAD AIRPORT /KJKJ/.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:04 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 4 more56 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena62 min
Jun 20, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more53 min
Jun 20, 8:14 PM CDTTornado WarningFGFBeltrami, Clearwater, Hubbard31 min
Jun 20, 8:44 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena31 min
Jun 20, 8:45 PM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jun 20, 10:46 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jun 20, 11:34 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFBecker, Hubbard, Otter Tail, Wadena56 min
Jun 21, 12:20 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFBecker, Hubbard, Otter Tail, Wadena55 min

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.